Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 98, NWS Tampa Bay, FL

August 31, 2009Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Aug 31, 2009, 7:02 PM EDT for Polk County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2009, 7:02 PM EDT (23:02 UTC)
Expired
Aug 31, 2009, 7:30 PM EDT
In force
28 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Polk County, FL

The radar

The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:12 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 1:12 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
112 PM EDT MON AUG 31 2009

.SHORT TERM (TONIGHT - WEDNESDAY)...DIURNAL AFTERNOON CONVECTION
ACROSS THE REGION WILL SLOWLY WIND DOWN AFTER SUNSET TONIGHT BUT
ADDITIONAL OVERNIGHT SHOWERS/STORMS WILL WILL POSSIBLE...
ESPECIALLY ACROSS NORTHERN ZONES AS DEEP TROPICAL MOISTURE
(PRECIPITABLE WATER AROUND 2) COMBINES WITH A FRONTAL BOUNDARY
SAGGING INTO THE NORTHERN PENINSULA AND WEAK IMPULSES MOVING
ACROSS THE REGION WITHIN THE SOUTHWEST FLOW ALOFT PROVIDES
ADEQUATE LIFT. GIVEN THIS WILL ADVERTISE 30% POPS ACROSS THE
NATURE COAST AND 20% CENTRAL AND SOUTH.

DURING TUESDAY AND WEDNESDAY ABUNDANT MOISTURE AND AFOREMENTIONED
FRONTAL BOUNDARY DRAPED ACROSS THE NORTH-CENTRAL PENINSULA/CENTRAL
GULF REGION WITH WAVES OF LOW PRESSURE MOVING ALONG IT COMBINED
WITH ADDITIONAL SHORT WAVE ENERGY MOVING ACROSS THE REGION WITHIN
THE BASE OF THE UPPER TROUGH TO THE WEST WILL KEEP RAIN CHANCES
ELEVATED UNDER MOSTLY CLOUDY SKIES WITH NUMEROUS SHOWERS AND
SCATTERED STORMS EXPECTED. WILL DEPICT CATEGORICAL POPS (80%) OVER
LEVY COUNTY ON TUESDAY...TAPERING BACK TO AROUND 70% FOR THE NATURE
COAST...AND 60% CENTRAL AND SOUTH...THEN AROUND 60% ALL ZONES ON
WEDNESDAY. INCREASING CLOUD COVER ALONG WITH THE RAIN CHANCES WILL
KEEP MAX/MIN TEMPERATURES NEAR OR SLIGHTLY BELOW CLIMATIC NORMS
THROUGH THE PERIOD. MAV/MET TEMPERATURE GUIDANCE IS CLOSE SO WILL
USE A BLEND.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...AN UPPER TROUGH OVER THE
EASTERN U.S. WILL SLOWLY MOVE WEST TO THE WESTERN AND CENTRAL GULF
COAST IN RESPONSE TO A RIDGE OVER THE ATLANTIC THAT BUILDS IN ACROSS
CUBA. THESE TWO FEATURES WILL MAINTAIN GENERALLY SW FLOW ALOFT THE
AREA AS WEAK VORT MAXES ROTATES THROUGH THE BASE OF THE TROUGH. AT
THE SURFACE...A FRONTAL TROUGH SW-NE ACROSS FL WILL LIFT UP TO THE
NORTHEAST BY THE WEEKEND...LEAVING A LINGERING MOISTURE BOUNDARY
ACROSS FL...AS HIGH PRESSURE OVER THE GREAT LAKES BRIDGES THE
REMAINS OF THE FRONTAL TROUGH WITH NE AND EAST FLOW. AMPLE MOISTURE
ALONG WITH ENERGY  FROM THE VORT MAXES AND SEA BREEZES CIRCULATIONS
WILL SUPPORT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. TEMPS
WILL RUN AROUND NORMAL.

&&

.AVIATION (31/18Z - 01/18Z)...VFR PREVAILS THROUGH THE PERIOD WITH
TEMPO MVFR TSRA LATER IN THE AFTERNOON. WINDS MOSTLY SW WILL BECOME
WESTERLY THROUGH THE AFTERNOON. A FRONTAL BOUNDARY SAGGING IN FROM
THE NORTH HAS SLOWED SOME AND HAVE PUSHED TIMING OF MORNING SHRA/TSRA
TO 01/12Z AND LATER AT TPA/PIE/SRQ.

&&

.MARINE...A WEAK PRESSURE PATTERN WILL CONTINUE TO SUPPORT LIGHT WINDS
AND SLIGHT SEAS OVER THE ADJACENT GULF WATERS OUTSIDE OF ANY THUNDERSTORMS
THROUGH THE END OF THE WEEK AND INTO THE START OF THE UPCOMING WEEKEND
WITH NO HEADLINES EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  89  74  88 /  20  60  30  60
FMY  76  91  75  90 /  20  60  30  60
GIF  75  91  74  89 /  20  60  30  60
SRQ  73  90  73  88 /  20  60  30  60
BKV  70  88  71  86 /  30  70  30  60
SPG  78  87  76  88 /  20  60  30  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Aug 31, 4:48 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT MON AUG 31 2009

FLZ039-042-043-048>052-055>057-060>062-065-312100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
448 AM EDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
MOISTURE WILL BE INCREASING ACROSS THE AREA TODAY AND THIS WILL
RESULT IN MORE THUNDERSTORMS THAN HAVE BEEN PRESENT OVER THE PAST
FEW DAYS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE PRIMARY
THREATS FROM THUNDERSTORMS WILL BE BRIEF HEAVY
DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS.

...RIVER FLOOD IMPACT...
MINOR RIVER FLOODING ALONG THE MYAKKA RIVER WILL CONTINUE TODAY.
PLEASE REFER TO THE MOST RECENT HYDROLOGIC STATEMENT FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
A COOL FRONT WILL STALL OUT ACROSS NORTHERN FLORIDA BY TUESDAY.
THIS WILL CONTINUE TO CREATE A SOUTHWESTERLY FLOW THAT WILL
TRANSPORT HIGHER MOISTURE INTO THE AREA AND ALLOW FOR NUMEROUS
AFTERNOON THUNDERSTORMS THE NEXT SEVERAL DAYS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. STORM THREATS WILL PRIMARILY BE BRIEF
HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS.

...RIVER FLOOD IMPACT...
MINOR RIVER FLOODING ALONG THE MYAKKA RIVER WILL PERSIST THROUGH
FRIDAY. THE RIVER LEVEL WILL FALL BELOW FLOOD STAGE ON FRIDAY
EVENING. PLEASE REFER TO THE MOST RECENT HYDROLOGIC STATEMENT FOR
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:51 PM EDTSevere Thunderstorm WarningTBWHardee24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.